Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 123, NWS Des Moines, IA

May 24, 20244 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2024, 2:31 AM CDT for 4 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 2:31 AM CDT (07:31 UTC)
Expired
May 24, 2024, 3:30 AM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:43 AM CDT, 1 hour 48 minutes earlier. Its key messages:

  • A potentially large MCS is expected to move through Iowa tonight.
  • Severe weather is possible, with the primary risks being damaging winds and large hail, but tornadoes are possible as well, especially in the southern end of the QLCS/squall line.
  • The Storm Prediction Center has a Level 3 Enhanced Risk western counties, and a level 2 slight risk through central Iowa, lowering to a marginal level 1 risk for eastern counties.
  • Heavy rainfall could occur tonight, and with that, flash flooding could be a concern in isolated areas.
Area forecast discussion, May 24, 12:43 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 AM CDT Fri May 24 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- A potentially large MCS is expected to move through Iowa tonight.

- Severe weather is possible, with the primary risks being damaging
winds and large hail, but tornadoes are possible as well, especially
in the southern end of the QLCS/squall line.

- The Storm Prediction Center has a Level 3 Enhanced Risk western
counties, and a level 2 slight risk through central Iowa, lowering
to a marginal level 1 risk for eastern counties.

- Heavy rainfall could occur tonight, and with that, flash
  flooding could be a concern in isolated areas.

&&

.DISCUSSION...
Issued at 218 PM CDT Thu May 23 2024

/Tonight through Saturday/

A beautiful day is found across Iowa today, with seasonal
temperatures in the mid to upper 70s, low dewpoints in the upper 40s
to lower 50s, and winds of 10 to 20 mph.  This pleasant air is found
to the north of a developing warm front, as there is widespread 60 -
70 degree dewpoints found throughout locations to the south in
Kansas through Missouri and the lower Ohio Valley.

In a typical MCS set up, the advection of this warm unstable air
will force strong to severe storms near and to the north of the
developing warm front tonight. The upper wave triggering storms in
along this boundary is found well to the west, but should help
initiate storms in eastern Nebraska by mid to late evening. A deeply
sheared atmosphere will be found over eastern NE through Iowa
tonight, allowing for organized storms. These will most likely
form into a QLCS over eastern Nebraska and race eastward,
generally north of Interstate 80, as there is a notable
EML/capping inversion found to the south. That southern edge of
the convection will be important overnight, as this both could
keep the event from occurring in southern Iowa, and also allow
the southern end of the line of storms to retain a favorable
profile for supercells, including tornadoes well into the night,
possibly through daybreak. Thus, the chance for storms is
somewhat lower south of Highway 30 late tonight, but the overall
chance for severe weather occurring with them is higher than to
the north where the depth of a stable boundary layer approaches
4000 ft. In a QLCS mode, +30kts of 0-1km shear will allow for
possible spin up tornadoes along the leading edge, generally in
areas that have dewpoint values over 55 degrees, keeping the
boundary layer somewhat neutrally buoyant, vs confidently
stable (highway 20).

QPF tonight will be generally under 1 inch in most of the CWA, due
to the fast moving storms, with low training potential.  There
certainly could be a warm advection wing of storms once a mature
QLCS develops, but those leading cells should lift northeast rather
quickly without significant QPF.  This progressive scenario suggests
that no flood watch be issued, despite areas that are sensitive to
heavy rainfall, especially west and east CWA counties. We'll watch
those areas carefully tonight for any localized flooding threats.

Friday, a cold front will sweep through during the morning hours,
with any new storm development possibly only affecting eastern
counties towards early afternoon, followed by a dry night Friday
night and Saturday.   A "windows open" night is expected Friday
night, with lows in the mid to upper 40s. Saturday, highs in the 70s
are expected before another strong wave approaches the region
Saturday night and Sunday.

Following section issued at 335 AM...
.Long Term /Saturday Night through Wednesday/...

Confidence: Medium

As we approach Saturday night, another area of low pressure will
track into the Central Plains. The bulk of the energy is still
forecast by the medium range models to be just southeast of Iowa,
though the Euro does bring some slightly more unstable air into the
southeast/south by 12z Sunday. Though severe storms are not
expected, there may be a few stronger storms in far southeast and
southern Iowa. Rainfall may be the bigger issue, with another half
inch to inch across the south half of the state. Certainly not
needed at this time. Lows Saturday night will be in the  50s to
around 60 with highs Sunday in the 60s to lower 70s. As we round out
the weekend, there is lower confidence heading into Monday as
operational model runs diverge. The current EPS is more supportive
of the operation GFS with the light rain lingering Sunday night into
Monday over the region. This will likely keep the region cooler and
somewhat cloudy/wet with highs in the 60s to lower 70s again. From
Tuesday through Wednesday night, a break from the wet weather is
expected. Highs should gradually warm back to the mid to upper 70s.
By Thursday some scattered showers and storms are possible with
cooler highs in the lower to mid 70s. We may need to make some
temperature adjustments at that time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri May 24 2024

Showers and thunderstorms are expected overnight into Friday
morning with MVFR to locally IFR conditions in and around
thunderstorms. Locally strong winds are also expected with the
storms as well with fast movement to the east. The convection is
expected to continue ahead of front in the morning with the
precipitation ending by afternoon as a front pushes through the
state. Strong west winds are expected on Friday afternoon in the
wake of the front before rapidly decoupling on Friday evening
becoming light by the end of the period.

&&

.HYDROLOGY...
Issued at 218 PM CDT Thu May 23 2024

Both short-term (flash flooding) and longer-term (river flooding)
hydro concerns will continue over the next few days due to the
combination of current hydrologic conditions and QPF.

In terms of flash flooding concerns, we may see some isolated issues
tonight into Friday morning with the thunderstorm activity. With the
storms expected to be rather progressive the rainfall is not
expected to be too heavy. Thus based on present information a flood
watch should not be needed. That being said, SAC-SMA soil saturation
values remain in the 40 to 60% range across the eastern CWA roughly
bounded by I-80, US 218, US 20 and I-35. In the western CWA they are
also elevated in the Audubon-Guthrie-Jefferson County area. When
soil saturation values exceed 50% the flash flood concern increases
markedly. Thus, those areas will be the most likely areas to watch
tonight into Friday morning. Fortunately in those areas the smaller
streams have begun receding or have receded already.

River flooding is more of a concern especially regarding how the
forecast rainfall will affect already high river levels. River
flooding continues or is forecast across portions of the Cedar,
Iowa, Skunk, Des Moines and Raccoon River basins as well as their
tributaries. Moderate flooding is occurring along portions of the
Iowa River as well as Black Hawk Creek in northeast. The latest
river forecasts updated this morning take into account 24 hrs of QPF
ending Friday morning. Additional QPF is in the forecast beyond
Friday morning. Looking beyond 24 hrs using our QPF ensemble
hydrographs and Hydrologic Ensemble Forecast System (HEFS), the most
likely scenario in most places is that the rain over the next
several days will slow the fall of area rivers and possibly result
in secondary crests. Those secondary crests would be lower than the
levels we are presently seeing except for portions of the Iowa River
and the South Skunk River across the eastern CWA where a long, broad
crest is expected. That is due mainly to the timing of crests
working their way down both rivers combined with runoff from future
rainfall. Along both rivers the broad crests may extend well into
the Memorial Day weekend before the river levels begin falling.

In the Des Moines area as well as the Eddyville/Ottumwa areas, river
levels on the Des Moines River are affected heavily by the
Saylorville and Lake Red Rock reservoirs operated by the U.S. Army
Corps of Engineers (USACE). Coordination with the USACE indicates
they plan to adjust (minimize) outflows from the reservoirs to try
to minimize flooding issues downstream. Having said that, minimizing
outflows will result in building pool elevations more quickly on the
lakes. As a result, we will see decent rises on both Saylorville and
Lake Red Rock again. The rises on Saylorville will likely be similar
to what we saw in the last event but they will be higher on Lake Red
Rock. In the last event Lake Red Rock crested around 747 ft but with
this event it is expected to go to around 754-755 ft. Those
forecasts may change going forward due to the actual rainfall
amounts.

If the rainfall comes in higher than forecast then we would see
long, broad crests at more locations in our CWA and higher secondary
crests. We will continue monitoring.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...Cogil
HYDROLOGY...Zogg
Hazardous weather outlook, May 24, 1:50 AM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
150 AM CDT Fri May 24 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-250700-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
150 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Widespread thunderstorm will continue over the region early today.
An enhanced risk of severe storms continues to central Iowa early
this morning with a surrounding slight risk across eastern Iowa.

This afternoon the focus for some severe storms will shift into
eastern Iowa. Large hail, damaging thunderstorm winds, and a few
tornadoes are possible. Locally heavy rainfall from a few of the
storms may lead to localized renewed ponding of water or local
runoff and a small risk of flash flooding early today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Other chances for storms are in the forecast for Saturday night
into Sunday and Monday. There is a small risk of strong to severe
storms Saturday night into Sunday morning over the south. Some
lingering showers and thunderstorms will be possible into Monday
and again by late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly early this morning and possibly
again later Saturday night into early Sunday.

REV

In the hours before

Special weather statement, May 24, 1:59 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
159 AM CDT Fri May 24 2024

IAZ023-034-035-240730-
Calhoun IA-Webster IA-Pocahontas IA-
159 AM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEBSTER...
SOUTHEASTERN POCAHONTAS AND CALHOUN COUNTIES THROUGH 230 AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 6 miles south of Rockwell City, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockwell City, Lake City, Manson, South Twin Lake, North Twin Lake,
Pomeroy, Lohrville, Twin Lakes, Barnum, Knierim, Rinard, Jolley, Twin
Lakes State Park, and Rockwell City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 9471 4255 9434 4221 9455 4221 9467
      4224 9478
TIME...MOT...LOC 0658Z 196DEG 32KT 4230 9465

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jimenez
Local storm report, May 24, 2:17 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
217 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     Hail             Rockwell City           42.40N 94.63W
05/24/2024  E1.00 Inch       Calhoun            IA   Trained Spotter

            Spotter submitted photo of quarter sized
            hail in Rockwell City. Time estimated from
            radar.

&&

AJJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:59 AM CDTSpecial Weather StatementDMXCalhoun31 min
May 24, 2:25 AM CDTFlood WatchDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 30 more14 hr
May 24, 2:55 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Monroe, Wayne50 min
May 24, 3:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Calhoun, Carroll, Cass and 6 more53 min
May 24, 3:18 AM CDTTornado WarningDMXAdair, Adams, Cass42 min
May 24, 3:25 AM CDTTornado WarningDMXAudubon, Carroll, Crawford, Guthrie25 min
May 24, 3:26 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne49 min
May 24, 3:37 AM CDTTornado WarningDMXDecatur, Lucas, Wayne23 min
May 24, 3:42 AM CDTTornado WarningDMXAudubon, Cass, Greene, Guthrie33 min
May 24, 3:44 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Lucas, Marion, Warren46 min
May 24, 3:46 AM CDTSevere Thunderstorm WarningDMXWapello8 min
May 24, 3:56 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 12 more49 min
May 24, 4:00 AM CDTTornado WarningDMXLucas, Monroe, Wayne30 min
May 24, 4:00 AM CDTTornado WarningDMXCass, Dallas, Guthrie30 min
May 24, 4:10 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXLucas, Marion, Monroe, Wayne50 min
May 24, 4:14 AM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie31 min
May 24, 4:18 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas42 min
May 24, 4:18 AM CDTTornado WarningDMXAdair, Dallas, Madison27 min
May 24, 4:21 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Clarke, Lucas, Madison, Union, Warren39 min
May 24, 4:28 AM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie, Polk32 min
May 24, 4:35 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer40 min
May 24, 4:40 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Dallas, Greene, Hamilton, Hardin and 8 more50 min
May 24, 4:41 AM CDTTornado WarningDMXBoone, Dallas, Polk, Story34 min
May 24, 4:46 AM CDTTornado WarningDMXBoone, Dallas, Polk, Story44 min
May 24, 4:51 AM CDTSevere Thunderstorm WarningDMXEmmet, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 3 more39 min
May 24, 4:56 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more49 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe46 min
May 24, 5:04 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Bremer56 min
May 24, 5:04 AM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion, Polk, Poweshiek, Warren41 min
May 24, 5:09 AM CDTTornado WarningDMXHardin, Marshall, Story36 min
May 24, 5:15 AM CDTTornado WarningDMXJasper, Marshall, Polk, Story23 min
May 24, 5:18 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Jasper and 6 more57 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more56 min
May 24, 5:31 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 1 more59 min
May 24, 5:32 AM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek43 min
May 24, 5:57 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 4 more50 min
May 24, 6:00 AM CDTTornado WarningDMXMahaska, Poweshiek20 min
May 24, 6:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Worth23 min
May 24, 7:42 AM CDTSpecial Weather StatementDMXDecatur, Lucas, Mahaska, Monroe, Wayne93 min
May 24, 11:00 AM CDTRiver Flood WarningDMXPolk24 hr
May 24, 11:00 AM CDTRiver Flood WarningDMXHumboldt62 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.